Feb 292012
 

I was pondering my use of Ambien today after reading a study that prescription hypnotics have a nasty “side effect” of death and cancer. Maybe I missed that when they were quickly listing off all the other side effects of Ambien in the commercials and literature, but it seems unlikely.

I seem to recall getting started taking Ambien when taking Solu-Medrol many years ago. I guess it all makes sense now. I hated Solu-Medrol, I just did not realize that the drug I was taking with it to sleep might be even worse. Fortunately, I never liked Ambien and wanted to try and drop it as soon as possible; that and it was pretty expensive at the time. The last time I took it was after I was “stuck on it” because quitting lowers your seizure threshold (another of its many side effects). While I certainly do not have the best sleep habits I think it is well worth modifying those before taking a sleeping pill.

So now we know that hypnotics are pretty bad the real question is which is worse Ambien or Tysabri? What happens if you are doing a “combination therapy” with the two drugs?

Sep 162007
 

I’ve now seen the doctor following the second EEG. The most notable thing was that the seizures were not of the type he was expecting, and are originating deep within the brain. The seizure type is Primary Generalized for those really interested. Of note the drugs I am taking are not effective against that type so I have begun the switch to Topamax; which carries the nice side-effect of a little weight loss (and the negative of an increased risk of kidney stones). The neuro still believes that the seizures are caused by a brain lesion; just one very deep. He still says it is possible that I could heal, and not need the medication; but the focus needs to be on finding an anti-seizure drug I am comfortable with and can take long term. He also seemed to be less enthusiastic about being able to stop the drugs, but did consider it a possibility. I have not been able to get through to my Lyme doctor, more on that later, so I don’t know what his take on the seizure pathology.

I also asked about weaning off of the Ambien since I noted that I had a seizure the day after suddenly stopping the medication. He agreed that, in my case, I needed to wean off, but since I wasn’t having any ill effects from the Ambien CR he wanted to wait until the Topamax was at full dose. Seems reasonable.

I also asked if the EEG induces a seizure does that extend the time without a license. He said no, what they are looking for is seizures under normal conditions. That is very good news, though from reading the EEGs I don’t think I am at too high of a risk to seize from one.

Speaking of the EEGs I have both of the reports, and they read worse than an MRI radiology report. Maybe I will get around to posting a copy of them, but I would think they would be less interesting than the MRI reports; which are probably not that interesting. I am going to try and get a copy of the EEG, and the brain waves would probably be a lot more interesting.

Sep 092007
 

Last Tuesday I had almost back-to-back seizures and got to spend a few days in the hospital. I was already displeased with the gout being “one more thing” so the seizure definitely kicked it up a notch. Unfortunately, there is no clear cause, but the Levaquin definitely played a role since it lowers your seizure threshold. Secondarily, I suddenly stoppled the Ambien CR because I wanted to get off that drug. Unfortunately, suddenly stopping the Ambien can cause a seizure; not that I would have taken that too seriously before the seizure, but having a seizure the next day after suddenly stopping doesn’t look good (of course I’m back on the Ambien CR so I need to ask the neuro how I can get off safely on my next appt). Of course, because I didn’t take the Ambien that night I didn’t sleep well, and that also increases the risk for a seizure. I started a new antibiotic the night before the seizure (Septra DS) and I didn’t react well to the drug (shortness of breath, etc. so maybe an allergy); so that could also have played a role. All of those drug interactions before even considering that Lyme and Bartonella carry an increased risk of seizure. I went to see my neuro and he thinks that this was probably an isolated event and in 6-9 months can probably wean off the anti-seizure medication (pending, I’m sure, a lot of EEG’s). I guess at least I won’t have to worry about driving for a while (TX state law is no driving for 6 months).

Since writing the above (I’m really slow on posting lately) I’ve had another EEG. The tech got nervous after the strobe part of the test and would not proceed with the hyperventilation part of the test. The tech apparently thought that after the strobe results I was too high of a seizure risk for the hyperventilation test. Of course I didn’t have a seizure during the full EEG (hyperventilation and all) a matter of hours after the first seizures, and I am sure I was at a higher risk then (I’ve been on anti-seizure drugs since then so that has to help some). Overall, I think the tech was a little high-strung, and overly cautious. On the other hand if I had seized I am sure the 6 month no-driving clock would have started over; so maybe it is best to be a little more cautious. What I am curious to see is if my neuro is still optimistic about this being an isolated event after the latest EEG. On the other hand I am sure the Levequin is still playing a negative role so I am more interested in an EEG once I am off that antibiotic.